Scientific evidence shows probiotics may have a role in treating acute infectious diarrhoea and preventing antibiotic-associated diarrhoea. However, little is known regarding their role in the treatment of diarrhoea generated as a result of radiotherapy or chemotherapy treatments.
A recent systematic review and meta-analysis, led by Dr. C-X Pei from The First Clinical Medical College and Evidence Based Medical Centre of Lanzhou University in Lanzhou (China), has shown that probiotics may have a role in prevention of chemoradiotherapy-induced diarrhoea in people with abdominal and pelvic cancer, and are rarely associated with adverse events.
In order to determine whether probiotics are effective in reducing incidence of chemoradiotherapy-induced diarrhoea, the researchers performed a systematic review of 9 studies (chosen for low risk of bias) on the use of probiotic supplements during abdominal or pelvic cancer treatment with radiotherapy or chemotherapy. The efficacy of probiotics was assessed through randomized controlled trials (RCTs), while both RCTs and non-RCTs were considered for assessing the safety of probiotics. The authors excluded trials on animals, non-placebo-controlled studies, and studies of patients having primary tumours other than abdominal or pelvic cancer. The primary outcomes included incidence of diarrhoea induced by chemotherapy or radiotherapy (defined as the frequency of Grade ≥ 3 or ≥ 2 diarrhoea—grades assigned according to the Common Terminology Criteria for Adverse Events) and incidence of adverse events (AEs) such as infection and bacteremia. Secondary outcomes were incidence of diarrhoea Grade ≤ 2, and Grade ≥ 2 and Grade ≥ 3 induced by chemotherapy or radiotherapy.
Nine randomized and placebo-controlled studies (n = 1265 participants) were included for assessing efficacy, of which 7 (n = 1071) were concerned with radiotherapy and 2 (n = 194) with chemotherapy. Supplementing with probiotics reduced the incidence of radiotherapy-diarrhoea, as well as the incidence of CTC Grade ≥ 2 and Grade ≥ 3 diarrhoea induced by radiotherapy. However, probiotics did not appear to reduce the frequency of CTC Grade ≤ 2 diarrhoea induced by both chemotherapy and radiotherapy. For chemotherapy-induced diarrhoea, neither incidence of diarrhoea nor incidence of CTC Grade ≥ 3 diarrhoea was reduced.
Eleven studies, including 1612 people, were used for the analysis of safety of probiotics. Of the 11 studies, 7 studies had no AEs caused by probiotics, whereas 4 studies reported varying degrees of AEs (neutropenia, anorexia and mild-to-moderate gastrointestinal problems) in their treatment.
In conclusion, probiotics may have a beneficial effect in prevention of chemoradiotherapy-induced diarrhoea, especially for Grade ≥ 2 diarrhoea, and appear to be safe for this kind of intervention.
Wang YH, Yao N, Wei KK, et al. The efficacy and safety of probiotics for prevention of chemoradiotherapy-induced diarrhea in people with abdominal and pelvic cancer: a systematic review and meta-analysis. Eur J Clin Nutr. 2016; 70(11):1246-53. doi: 10.1038/ejcn.2016.102.
Mice experiments and small studies of people with depression have suggested the involvement of ...
One of the important roles played by the gut microbiota involves directing maturation of the ...
Until now, the gut microbiome has been an underexplored factor in the development of anorexia ...